Alert archive / New Mexico / Red Flag Warnings in 2017
Red Flag Warning 6, NWS El Paso, TX
NWS El Paso, TX issued this red flag warning at Mar 22, 2017, 6:01 AM MDT for 5 counties in New Mexico. It took effect at Mar 22, 2017, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2017, 6:01 AM MDT (12:01 UTC)
- In effect from
- Mar 22, 2017, 2:00 PM MDT
- Expired
- Mar 22, 2017, 7:00 PM MDT
- In force
- 5 hr
- Issued by
- NWS El Paso, TX
Counties Catron County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Sierra County, NM
The radar
The El Paso radar (KEPZ), 165 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3962 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
014 WWUS84 KEPZ 221201 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 601 AM MDT Wed Mar 22 2017 ...CRITICAL FIRE CONDITIONS EXPECTED WEDNESDAY AND THURSDAY AFTERNOONS... An approaching strong Pacific trough aloft with its associated cold front will approach the west coast overnight and move into the central and southern Rockies Thursday. This will result in gusty 20-ft winds with sustained speeds 20 to 25 mph with gusts to 30 mph or more across southwest New Mexico Wednesday afternoon. On Thursday...strong gusty 20-ft winds 25 to 35 mph with gusts to 45 mph or more will mainly be concentrated to the lowlands east of the Continental Divide. With high or greater fire dangers in place across all of southern New Mexico and far west Texas...very low fuel moistures in place and lowland minimum relative humidities OF 8% to 15% expected...there is an increasing risk in the development of critical fire conditions in these areas Wednesday and Thursday. NMZ110-111-222015- /O.UPG.KEPZ.FW.A.0006.170322T2000Z-170323T0100Z/ /O.NEW.KEPZ.FW.W.0006.170322T2000Z-170323T0100Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 601 AM MDT Wed Mar 22 2017 ...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 7 PM MDT THIS EVENING FOR HIGH FIRE DANGER...LOW RELATIVE HUMIDITY... AND STRONG WINDS FOR FIRE WEATHER ZONES 110 AND 111... The National Weather Service in El Paso has issued a Red Flag Warning, which is in effect from 2 PM this afternoon to 7 PM MDT this evening. * AFFECTED AREAS...Fire weather zone 110. Fire weather zone 111. * WIND...Southwest 20 to 25 mph with gusts to 30 mph or more. * HUMIDITY...8% to 15%. * IMPACTS...Any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ112-TXZ055-056-222015- /O.CON.KEPZ.FW.A.0005.170323T1900Z-170324T0100Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 601 AM MDT Wed Mar 22 2017 ...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR HIGH FIRE DANGER...LOW RELATIVE HUMIDITY...AND STRONG WINDS FOR FIRE WEATHER ZONES 055, 056, AND 112... * AFFECTED AREA...Fire weather zone 112 especially south of Sierra County .Fire weather zone 055. Fire weather zone 056. * WIND...West Southwest 25 to 35 MPH with gusts of 45 mph or more. * HUMIDITY...10% to 15% * IMPACTS...Any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Fire Weather Watch means that critical fire weather conditions are forecast to occur. Listen for later forecasts and possible Red Flag Warnings. && $$ BIRD
1 follow-up statement
092 WWUS84 KEPZ 222008 RFWEPZ URGENT - FIRE WEATHER MESSAGE National Weather Service El Paso TX/Santa Teresa NM 208 PM MDT Wed Mar 22 2017 ...CRITICAL FIRE CONDITIONS EXPECTED WEST THIS AFTERNOON AND EAST THURSDAY AFTERNOON... An approaching strong Pacific trough aloft with its associated cold front will approach the west coast overnight and move into the central and southern Rockies Thursday. This will result in gusty 20-ft winds with sustained speeds 20 to 25 mph with gusts to 30 mph or more across southwest New Mexico for the remainder of this afternoon. On Thursday...strong gusty 20-ft winds 25 to 35 mph with gusts to 50 mph or more will mainly be concentrated to the lowlands east of the Continental Divide. With high or greater fire dangers in place across all of southern New Mexico and far west Texas...very low fuel moistures in place and lowland minimum relative humidities of 8% to 15% expected...there is an increasing risk in the development of critical fire conditions in these areas Thursday. NMZ112-TXZ055-056-230415- /O.UPG.KEPZ.FW.A.0005.170323T1900Z-170324T0100Z/ /O.NEW.KEPZ.FW.W.0007.170323T1800Z-170324T0200Z/ NEW MEXICO FIRE WEATHER ZONE 112 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ- TEXAS FIRE WEATHER ZONE 055 EL PASO COUNTY-TEXAS FIRE WEATHER ZONE 056 HUDSPETH COUNTY- 208 PM MDT Wed Mar 22 2017 ...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES... The National Weather Service in El Paso has issued a Red Flag Warning, which is in effect from noon to 8 PM MDT Thursday. The Fire Weather Watch is no longer in effect. * WIND...West Southwest 25 to 35 mph with gusts of 50 mph or more. * HUMIDITY...9% to 15% * IMPACTS...Any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NMZ110-111-230100- /O.CON.KEPZ.FW.W.0006.000000T0000Z-170323T0100Z/ NEW MEXICO FIRE WEATHER ZONE 110 SOUTHWEST MOUNTAINS/GILA NF/APACHE NF/GLZ- NEW MEXICO FIRE WEATHER ZONE 111 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ- 208 PM MDT Wed Mar 22 2017 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR HIGH FIRE DANGER...LOW RELATIVE HUMIDITY... AND STRONG WINDS FOR FIRE WEATHER ZONES 110 AND 111... * AFFECTED AREAS...Fire weather zone 110. Fire weather zone 111. * WIND...Southwest 20 to 25 mph with gusts to 30 mph or more. * HUMIDITY...7% to 13%. * IMPACTS...Any fires that develop will likely spread rapidly. Be careful if you have to operate gas or electrical powered machinery outside. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ 26
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:40 AM MDT, 3 hours 21 minutes earlier.
Area forecast discussion, Mar 22, 2:40 AM MDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
240 AM MDT Wed Mar 22 2017
.SYNOPSIS...
Another warm and dry spring day across the Borderland today as
deep southwesterly flow continues. Afternoon temperatures will
soar to break records today. Plenty of sunshine and few clouds.
Afternoon winds will become breezy at times. Thursday a strong
Pacific storm system will arrive to bring much stronger winds,
areas of blowing dust, more clouds, and a few showers to the
region. Cooler air arrives with a cold front to cool Thursday and
Friday closer to normal. Additional Pacific low pressure systems
will pass through the weekend and into next week to keep winds up
in the breezy and windy categories each day.
&&
.DISCUSSION...
One more day dominated by upper ridging over the region to keep
conditions low-key. However the deep southwesterly flow over the
region will again allow for excessive early spring heat with
temperatures 15-20 degrees above normals. Records will fall today
with ease. Not much moisture in the flow, so skies will be
generally sunny with a few mid-high clouds passing. Deep mixing
will allow for some afternoon breezes, but overall winds will be
mild one more day.
Thursday the next Pacific low pressure system will track east off
the west coast and track over the Four Corners region. This puts
our CWFA on the southern end of the feature with a 110kt jet
overhead. In addition, tightening gradients, deep mixing to 18kft,
and a deepening surface trough to our east will drive winds way
up. Wind advisory wind speeds for much of the area looks to be
certain. Possible stronger winds over El Paso, Hudspeth, and Otero
counties may nudge up again High Wind Warning wind speeds. We
will let the day- shifters tackle that. Blowing dust and light
damage are possible Thursday with this passage. Most of this
system's moisture remains north...but there are precipitation
chances over the area mountains and N and W lowlands mid-day THU
into early FRI. Snow levels look to stay above most populated
areas and low moisture amounts mean meager pcpn amounts.
This Thursday system's arrival also means the end of this run of
excessively high temperatures as a Pacific cold from will push in
THU afternoon to lower temperatures significantly and very close
to seasonal normals for Friday.
Beyond Friday a pair of Pacific troughs make a pass across the
Western U.S. The first passes well north on Sunday. It passes too
far north to give any reasonable pcpn chances to S NM and Far W
TX. It does however stir the winds again (but not to the level of
Thursday's).
The second of the pair arrives either late MON (ECMWF) with some
winds and little to no precip...or TUE (GFS) with moderate winds
and better precip chances. The ECMWF solution is more in-line
with what is more typical for the season...so we are leaning that
way currently.
Temperatures will continue to run above normal through the
remainder of the forecast periods, but not to the same magnitude
we are seeing now. Winds will be up and down with on and off
breezy periods expected.
&&
.AVIATION...Valid 22/12Z-23/12Z...
WSW flow aloft will keep the area dry through the pd ahead of a
large upper Pacific trough and front scheduled to move in
Thursday. Thru the pd few150-180 sct200-250. Sfc winds 18-03Z
SW10G20 kts otherwise SW 5-8 kts.
&&
.FIRE WEATHER...
Deep southwesterly flow will keep the Southwestern U.S. dry and
warm through mid-week with high temperatures likely at record
levels again today. The airmass is quite dry and afternoons will
become slightly breezy at times. Western areas should see elevated
fire weather conditions today so a RFW has been issued for
FWZ110-111 for this afternoon...and a watch is in effect for
eastern areas for Thursday. A large upper trough and associated
Pacific cold front will move into southern New Mexico and far west
Texas Thursday resulting in very strong westerly winds and
lowland blowing dust. RED FLAG conditions are looking likely
Thursday afternoon over the lowlands mainly east of the
Continental Divide and south of Sierra county. There also will be
a slight risk for some rain showers over the mountains and
western lowlands. Cooler weather will follow Thursday and Friday.
A typical spring weather pattern is forecast through next week
with dry and windy conditions.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 91 59 79 50 / 0 0 0 0
Sierra Blanca 91 59 83 47 / 0 0 0 0
Las Cruces 87 51 72 43 / 0 0 10 0
Alamogordo 88 56 77 44 / 0 0 20 0
Cloudcroft 66 41 54 28 / 0 0 30 20
Truth or Consequences 87 54 70 45 / 0 0 30 0
Silver City 76 46 60 37 / 0 0 50 10
Deming 87 49 70 40 / 0 0 20 0
Lordsburg 86 45 67 38 / 0 0 40 0
West El Paso Metro 90 60 77 50 / 0 0 0 0
Dell City 92 50 83 41 / 0 0 0 0
Fort Hancock 94 58 86 48 / 0 0 0 0
Loma Linda 87 59 74 47 / 0 0 0 0
Fabens 93 56 82 47 / 0 0 0 0
Santa Teresa 90 54 75 46 / 0 0 0 0
White Sands HQ 88 59 75 49 / 0 0 10 0
Jornada Range 87 48 73 39 / 0 0 10 0
Hatch 87 51 72 43 / 0 0 20 0
Columbus 90 53 74 45 / 0 0 20 0
Orogrande 89 58 77 45 / 0 0 0 0
Mayhill 77 46 68 34 / 0 0 30 0
Mescalero 75 44 65 32 / 0 0 30 20
Timberon 74 44 63 32 / 0 0 30 10
Winston 79 40 62 31 / 0 0 30 0
Hillsboro 83 48 67 39 / 0 0 30 0
Spaceport 86 50 71 42 / 0 0 20 0
Lake Roberts 76 34 59 27 / 0 0 50 20
Hurley 80 44 63 35 / 0 0 40 10
Cliff 83 40 65 33 / 0 0 50 10
Mule Creek 79 43 61 35 / 0 0 40 20
Faywood 81 49 65 39 / 0 0 40 0
Animas 87 48 69 40 / 0 0 30 0
Hachita 87 46 71 39 / 0 0 30 0
Antelope Wells 87 48 69 40 / 0 0 30 0
Cloverdale 83 47 63 39 / 0 0 30 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Fire Weather Watch from Thursday afternoon through Thursday
evening for NMZ112.
Red Flag Warning from 2 PM this afternoon to 7 PM MDT this
evening for NMZ110-111.
TX...Fire Weather Watch from Thursday afternoon through Thursday
evening for TXZ055-056.
&&
14-BirdHazardous weather outlook, Mar 21, 6:39 AM MDT, 23 hours 22 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 639 AM MDT Tue Mar 21 2017 NMZ401>417-TXZ418>424-221245- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 639 AM MDT Tue Mar 21 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. Afternoon high temperatures will remain 15-20 degrees above normal and meet or exceed records across many locations. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The next day with significant impactful weather looks to be Thursday with sustained winds of 25 to 35 mph and wind gusts 45 to 55+ mph. Areas of blowing dust on Lordsburg Playa and other dust prone locales will create dangerous driving conditions. Minor wind damage possible. Breezy to windy again Friday with a second Pacific storm passage. A third storm arrives Mon/Tue for more wind and possible precipitation. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Bird
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:40 PM MDT | Fire Weather Watch | EPZ | Catron, Grant, Hidalgo, Luna, Sierra | 10 hr |
| Mar 22, 12:06 PM MDT | High Wind Warning | EPZ | Otero | 32 hr |
| Mar 22, 12:06 PM MDT | Wind Advisory | EPZ | Doña Ana, Grant, Hidalgo, Luna, Sierra | 32 hr |
| Mar 22, 2:08 PM MDT | Red Flag Warning | EPZ | Doña Ana, Lincoln, Otero, Sierra | 30 hr |
Nearby
Red Flag Warnings in New Mexico, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.